How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Gary Your Own Question
Dr. Gary
Dr. Gary, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 19294
Experience:  DVM, Emergency Veterinarian, BS (Physiology)
Type Your Dog Veterinary Question Here...
Dr. Gary is online now
A new question is answered every 9 seconds

My 12 yr old pom is on mutiple heart meds. He has begun to

This answer was rated:

My 12 yr old pom is on mutiple heart meds. He has begun to have breathing difficulty. He has been put on prednisone and antibiotics. Is there anything holistic that would help with his breathing. The prednisone is working I know he can't stay on it long term.

Hello, I'm Dr Gary. I've been practicing veterinary medicine since 2007. I look forward to helping with your questions/ concerns.

Has he had any recent x-rays of his chest? Do you by any chance have copies on file that you could post here?

What heart meds is he on?

Do they think he has pneumonia? I'm confused why the steroid/ antibiotic combo.

Customer: replied 15 days ago.
My 12 yr old male pom is having breathing difficulty. He is on several heart meds. The breathing just got much worse, like a severe asthma attack. He is on predispose and antibiotics. Is there anything holistic he can take. I know he can't stay on prednisone for long term.
Customer: replied 15 days ago.
Is there anything holistic I can give him
Customer: replied 15 days ago.
Customer: replied 15 days ago.
Where is my answer

I'm working on it right now

Customer: replied 15 days ago.
He does have an learned heart. He is on vetmedin,lasix,benazipril, abutrol for chronic bronchitisis. A small dose thyroid
Customer: replied 15 days ago.
That's enlarged heart.

I would actually discontinue the Prednisone. That can make the heart disease worse.

When it comes to heart meds, you're on the right combination of Lasix, Benazepril and Lasix. There are not any holistic meds that we use for heart disease. When the breathing worsens, we increase the Lasix. I will go up to 4 mg per kg (2 mg per lb) every 6-12 hours if needed. The other potential thing you could add is Spironolactone. This is a little more on the holistic side as it's a diuretic that is safer on the kidneys.

If steroids are needed for bronchitis, then I would go with inhaled Fluticasone (Flovent) over oral meds. They won't have the side effects on the heart like Prednisone.

I hope this helps, let me know if you have any other questions.

Customer: replied 15 days ago.
I just moved and he had the attack on sat. Took him to the only vet in the area. That was his recommendation. I was leary of the prednisone. It has helped his breathing. How do I wean him off it. He is day 4 of the meds. I was to give him 5 days then go to every other day for 10 days . That seemed long to me
Customer: replied 15 days ago.
He was on the spironolactone this Dr said take him off it. So you would recommend he stay on it and increase the lasix.

I would go every other day for 2 doses. Skip tomorrow, give a dose Fri and a dose Sun then stop.

I would increase the Lasix and add back Spironolactone at least for a week or two until he's back to square one.

Dr. Gary and 3 other Dog Veterinary Specialists are ready to help you
Hi Donna,
I'm just following up on our conversation about your pet. How is everything going?
Dr. Gary
Customer: replied 5 days ago.
His evaluation was exactly on point. Unfortunately my 12 yr old Pom was much sicker than I thought. What the Dr.told me did help make my decision to travel 80 miles to a vet. I lost my baby on Oct 17th. Thank you for your time.